Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

November 30, 2016Bland County, Giles County, Virginia

NWS Blacksburg, VA issued this special weather statement at Nov 30, 2016, 8:31 AM EST for Bland County, Giles County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2016, 8:31 AM EST (13:31 UTC)
Expired
Nov 30, 2016, 9:00 AM EST
In force
29 min
Issued by
NWS Blacksburg, VA

Counties Bland County, VA, Giles County, VA

The radar

The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS81 KRNK 301331
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 AM EST WED NOV 30 2016

VAZ010>013-WVZ042>044-301400-
PULASKI-WYTHE-BLAND-GILES-SUMMERS-MERCER-MONROE-
831 AM EST WED NOV 30 2016

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN
PULASKI...GILES...NORTH CENTRAL WYTHE...EASTERN BLAND... SOUTHERN
SUMMERS...WESTERN MONROE AND EASTERN MERCER COUNTIES...

AT 830 AM EST...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM PIPESTEM RESORT STATE PARK TO NEAR FAVONIA. MOVEMENT
WAS NORTHEAST AT 50 MPH. BRIEF...LOCALLY HEAVY RAIN IS EXPECTED.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
WYTHEVILLE...
BLAND...
PRINCETON...
AND PEARISBURG.

LAT...LON 3771 8058 3710 8067 3689 8121 3760 8103
      3772 8063
TIME...MOT...LOC 1330Z 245DEG 42KT 3755 8100 3698 8114 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Nov 30, 6:46 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 30, 6:46 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
646 AM EST Wed Nov 30 2016

.SYNOPSIS...
A cold front slides east to the mountains this afternoon, and east
of the piedmont this evening. High pressure will track from the
lower Mississippi Valley Thursday to the Southern Appalachians
Friday morning. Expect drier and cooler weather for the end of
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 340 am EST Wednesday...

Radar has been pretty active this morning, with elevated instability
leading to thunderstorms moving across the New River Valley/Mountain
Empire and Alleghany Highlands, as well as portions of the piedmont.
The latest RAP showed this elevated instability lingering into mid
morning. There will be a break in the showers across the southeast
CWA with main axis of lift and moisture transport staying with the
front and upper dynamics across the TN Valley into the Central
Appalachians. Therefore will have higher pops in the mountains this
morning then models shift the axis east into the piedmont by late
afternoon.

There is a decent amount of lift and wind energy  to give most of
not all the forecast area a good rain. Unstable air is limited by
clouds and showers but with increase in the jet should be enough
dynamical forcing to string some thunder in the forecast, especially
in the foothills/piedmont. The Storm Prediction Center shows our
eastern 2/3rds of the forecast area in a marginal risk, mainly
concerned about winds mixing down with line of showers and isolated
storms. Will mention this in the HWO, but more along/east of the
Blue Ridge as think the west will be stable enough to keep stronger
winds from mixing down past 4000 ft. Some of the higher terrain this
morning could see some gusts to 45 mph, although not enough to have
a wind advisory.

Temperatures despite the clouds and showers will warm into the lower
to mid 70s east to mid to upper 60s west.

Tonight, the front moves east of the forecast area by midnight with
showers ending. There will be clearing skies as we head into late
tonight in the east while upslope keeps clouds in the mountains,
with slight chance of showers over western Greenbrier County. Colder
air will star to track in overnight west of the Blue Ridge with lows
in the upper 30s to lower 40s, while the foothills/piedmont slide
into the mid 40s to around 50.

There will be a gradient behind the front tonight but 8h winds are
around 30 kts or less, so winds should be under 30 mph in the gust
dept, except possible gusts to 35 mpg across the Alleghany
Highlands, higher ridges.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM EST Wednesday...

The final and most significant short wave of the slowly filling eastern
U.S. low will be exiting to the east at the beginning of this period.
The pattern will transition back to a cooler/seasonal pattern.
Upslope trajectories are not overly favorable, generally a WSW-W
flow across the Alleghanys. This in combination with the lifting
out/filling upper low and the gradual return to southwest flow
aloft does not lead to a very favorable setup for snow. In
general, the GFS is the only model indicating much threat for any
upslope rain/snow showers. Will hold onto some slight chance
-SHSN across western Greenbrier through Thu morning, then drop.

For Friday, there is a very weak clipper evident along the bottom
of the departing upper low. This may induce a brief period of snow
showers across the northern Alleghanys again, mainly north of the
RNK CWA, but again the GFS remains one of the few models to depict
any QPF with this feature as far south as western Greenbrier. Will
carry a low slight chance pop to account for this feature. Both
events are barely worth mentioning from my analysis.

Otherwise, the main story this period will be much cooler
temperatures. 850mb temps will fall back below 0C across most of
the CWA during the day Thu and remain in this range well into the
weekend, bottoming out Saturday in the -6C range north to around
0C south. Temperatures will trend back toward seasonal levels with
lows in the 20s and 30s and highs in the 40s and 50s, colder
mountains.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 430 AM EST Wednesday...

The focus during this period will be on a southern latitude system
originating from a closed upper low over Mexico. There remain
significant differences in how this system will evolve with the
GFS still slow to bring the parent system out of Mexico, but now
on board with what the ECMWF has been showing for several days,
namely a northern stream system traversing the region Sunday into
Monday. Models have been trending toward a weaker closed low and
greater potential for northern stream energy to pick up the system
sooner, thus forecast trends lean toward the faster ECMWF
solution. These changes will result in chance pops being
introduced in the southwest part of the CWA Saturday night/early
Sunday, increasing to likely Sunday, but then decreasing quicker
back to chance or less by Monday.

P-type may be a concern early Sunday with surface temps hovering
in the 29F to 32F range and 850mb temps struggling to rise above
zero. This would especially be true for areas where the
precipitation arrives late Saturday night/early Sunday. At any
rate, especially per ECMWF, warm air will begin to surge northward
during the day changing any frozen/freezing precipitation to
liquid. The caveat may be the potential for an "in-situ" wedge to
develop and keep the threat for winter precipitation in the area
longer, quite common at this time of year, and something the
models are poor at resolving.

Uncertainty continues for the remainder of the period as the GFS
still has the parent upper low coming out of Mexico and bringing
another swath of precipitation across the southeast/Mid-Atlantic
Monday into Tuesday, while the ECMWF has moved the entire system
out of the region, leaving dry weather in place beyond Monday
night. Have nudged the forecast toward the preferred ECMWF.

After a seasonably chilly/slightly below normal period through
the weekend, expect a return to milder temperatures early next
week as heights build aloft across the southeast U.S. in the wake
of the weekend storm system.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 635 AM EST Wednesday...

Trying to zero in on the variably cigs/vsbys across the area,
which are more up and down east of the Alleghanys as showers are
intermittent. Appears enough mixing to take place through late
morning to eventually scour out the lower clouds and vsbys, but at
least until 14-15z will see IFR or lower at all sites. Steadier
showers will stay west of ROA/BCB through early afternoon then
spread east. Will see moderate showers at least in the mountains
this morning, then BCB/ROA in the 21-23z time frame and 22-00z
time frame LYH/DAN.

Model show cigs staying mostly MVFR or worse, but could see VFR at
times this afternoon in the piedmont/foothills.

Look for showers to end in BLF/LWB by 0z, and by 01-03z ROA east.

South to southwest winds will gust up to 20kts at times in the
mountains this morning, then winds shift to the west after fropa
this afternoon/evening from west to east.

As we head into the overnight skies will be stay bkn/ovc in the
mountains with MVFR to low end VFR expected while it clears out
from Roanoke, east. Winds should stay breezy especially in the
mountains and Roanoke tonight, with some gusts to 30 kts.

Extended aviation discussion...

VFR thru Saturday, with high pressure in control. Another storm
system enters the area the 2nd half of the weekend and should
bring more precip and lower cigs/vsbys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...RAB/RCS
AVIATION...AMS/WP
Hazardous weather outlook, Nov 30, 4:42 AM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EST WED NOV 30 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-010945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
442 AM EST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 30, 7:29 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 AM EST WED NOV 30 2016

NCZ001-002-VAZ007-009-010-012-015-WVZ042-043-301330-
ALLEGHANY-ASHE-SMYTH-TAZEWELL-WYTHE-BLAND-GRAYSON-SUMMERS-MERCER-
729 AM EST WED NOV 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ASHE AND ALLEGHANY COUNTIES IN NORTHWESTERN NORTH CAROLINA...
GRAYSON...TAZEWELL...SMYTH...WYTHE AND BLAND COUNTIES IN SOUTHWESTERN
VIRGINIA...SUMMERS AND MERCER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...

AT 727 AM EST...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM JEWELL RIDGE TO NEAR ALLISON GAP TO NEAR
ABINGDON...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
WYTHEVILLE...
GALAX...
BLAND...
AND PRINCETON.

THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3717 8187 3724 8174 3727 8142 3758 8119
      3779 8070 3735 8085 3727 8101 3718 8086
      3711 8093 3698 8083 3685 8087 3681 8104
      3667 8093 3649 8097 3637 8168 3641 8174
      3664 8161 3693 8183 3696 8178
TIME...MOT...LOC 1227Z 253DEG 43KT 3740 8180 3689 8187 3639 8200

RAB
Special weather statement, Nov 30, 8:31 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 AM EST WED NOV 30 2016

VAZ010>013-WVZ042>044-301400-
PULASKI-WYTHE-BLAND-GILES-SUMMERS-MERCER-MONROE-
831 AM EST WED NOV 30 2016

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN
PULASKI...GILES...NORTH CENTRAL WYTHE...EASTERN BLAND... SOUTHERN
SUMMERS...WESTERN MONROE AND EASTERN MERCER COUNTIES...

AT 830 AM EST...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM PIPESTEM RESORT STATE PARK TO NEAR FAVONIA. MOVEMENT
WAS NORTHEAST AT 50 MPH. BRIEF...LOCALLY HEAVY RAIN IS EXPECTED.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
WYTHEVILLE...
BLAND...
PRINCETON...
AND PEARISBURG.

LAT...LON 3771 8058 3710 8067 3689 8121 3760 8103
      3772 8063
TIME...MOT...LOC 1330Z 245DEG 42KT 3755 8100 3698 8114

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:29 AM ESTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe61 min
Nov 30, 10:56 AM ESTSpecial Weather StatementRNKBland, Smyth, Tazewell64 min
Nov 30, 11:50 AM ESTSpecial Weather StatementRNKBland, Giles, Tazewell55 min
Nov 30, 11:54 AM ESTSpecial Weather StatementRNKGrayson66 min
Nov 30, 12:56 PM ESTSpecial Weather StatementRNKAlleghany, Bath, City of Covington64 min
Nov 30, 4:53 PM ESTSpecial Weather StatementRNKFloyd, Montgomery, City of Radford, City of Roanoke, City of Salem52 min
Nov 30, 5:37 PM ESTSpecial Weather StatementRNKAmherst, Bedford, Botetourt, Franklin, City of Buena Vista, City of Lynchburg53 min
Nov 30, 6:08 PM ESTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville52 min
Nov 30, 6:52 PM ESTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell53 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.